Alabama, 2012

Flash Flood and Hail in Alabama, March 15, 2012

March 15, 2012 · NWS HUN · 16 events in 5 counties and zones

Numerous thunderstorms erupted during the afternoon and continued into the evening hours as an upper level disturbance interacted with a very unstable air mass. The weather pattern and atmospheric environment was more similar to early Summer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$46,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Numerous thunderstorms erupted during the afternoon and continued into the evening hours as an upper level disturbance interacted with a very unstable air mass. The weather pattern and atmospheric environment was more similar to early Summer. A mix of hail and damaging wind reports were noted with frequent cloud-to-ground lightning sparking several small fires. At the Huntsville International Airport, a 71 mph wind gust was measured during the evening from a severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 15, 1:23 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 15, 1:23 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
223 PM CDT THU MAR 15 2012

.DISCUSSION...
HIGH PRESSURE HAS MAINTAINED THE SUMMER-LIKE ATMOSPHERE ACROSS MUCH
OF THE EASTERN HALF OF THE CONUS TODAY...WITH HIGHS IN THE TENNESSEE
VALLEY PUSHING INTO THE LOWER 80S ALREADY THIS AFTERNOON. THESE
TEMPERATURES ARE APPROACHING 20 DEGREES ABOVE NORMAL FOR MARCH
15TH...AND HAVE ALREADY TIED THE RECORD HIGH AT KMSL (85 DEG AT 2PM
WITH A RECORD OF 85 DEG IN 1908) AND BROKEN THE RECORD AT KHSV (83
DEG AT 2PM WITH A RECORD OF 82 DEG IN 1946) COMBINED WITH DEWPOINTS
IN THE 60S SURGING NORTHWARD ALONG THE MISSISSIPPI RIVER VALLEY AND
TOWARD OHIO...DIURNALLY DRIVEN THUNDERSTORMS HAVE BEEN RAPIDLY
INCREASING IN COVERAGE ACROSS THE NORTHERN FRINGES OF MS/AL/GA AND
NORTHWARD ACROSS TN AND KY (WITH GA/CAROLINA STORMS LIKELY DRIVEN
SOMEWHAT BY TOPOGRAPHY AS WELL). A MID LEVEL SHORTWAVE HAS HELPED
WITH THE FORCING FOR THESE STORMS AND REMAINS SLIGHTLY WEAKER HEADING
INTO THE DEEP SOUTH...HENCE THE TAPERING OFF OF STORMS ACROSS OUR CWA
AND SOUTHWARD. THE OTHER LIMITING FACTOR INHIBITING STORM GROWTH IN
OUR AREA HAS BEEN THE POCKET OF MID LEVEL DRY AIR...WHICH SHOULD
CONTINUE TO WEAKEN SLIGHTLY OVER THE NEXT SEVERAL HOURS. COMBINED
WITH THE CONTINUED HEATING...EXPECT THE TC IN OUR AREA TO START
PRODUCING TSRA IN THE NEXT HOUR OR TWO. HAIL WILL CONTINUE TO BE THE
MAIN CONCERN WITH AFTERNOON TSRA...WITH SOME GUSTY OUTFLOW AND
LOCALLY HEAVY RAINFALL ALSO POSSIBLE DUE TO THE SLOW STORM MOVEMENT.

HEADING INTO FRIDAY...THE RIDGE WILL SLIDE EVER SO SLIGHTLY TO THE
EAST. THIS SHOULD PUT THE TN VALLEY IN THE FLOW THAT AREAS TO OUR NW
HAD TODAY...ALLOWING LINGERING OVERNIGHT STORMS THAT BECOME MORE
ELEVATED IN NATURE. DIURNALLY DRIVEN STORMS ARE EXPECTED AGAIN
TOMORROW AFTERNOON ASSOCIATED WITH THE WEAK SHORTWAVE THAT WILL ALSO
SLIDE SLOWLY EASTWARD. HAVE MORE CONFIDENCE THAT A GOOD PORTION OF
THE NE CWA WILL SEE SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON SO
HAVE BUMPED UP POP CHANCES INTO THE LIKELY CATEGORY FOR POINTS
GENERALLY NE OF HSV. WITH SLIGHTLY GREATER COVERAGE OF CLOUDS AND
STORMS...WILL KEEP TEMPS SIMILAR TO THOSE SEEN TODAY.

THE WEAKER RIDGE CURRENTLY OVER THE NORTHERN GREAT LAKES WILL PUSH
EASTWARD THROUGH THIS WEEKEND AND REINFORCE THE EAST COAST SURFACE
RIDGE. THE 'RING OF FIRE' SHOULD ALSO PUSH EASTWARD AND ALLOW ONE
MORE DAY OF AFTERNOON POP-UP STORMS ON SATURDAY THEN FOCUS MOST OF
THE PRECIP EAST OF THE AREA FOR SUNDAY-TUESDAY. CONTINUED S-SE FLOW
WILL KEEP CONDITIONS UNSEASONABLY WARM THROUGH MID WEEK UNDER
GENERALLY PARTLY CLOUDY SKIES. HAVE CONTINUED WITH THE TREND PUT OUT
BY THE MID SHIFT TO KEEP TEMPERATURES JUST ABOVE GUIDANCE DUE TO THE
UNUSUAL SET-UP FOR THIS TIME OF YEAR. LOOKING AT THE RECORD HIGHS
OVER THE NEXT WEEK...IT LOOKS LIKE SATURDAY MAY BE OUR BEST CHANCE OF
BREAKING RECORDS DUE TO THE RELATIVELY LOW RECORD MAX TEMPS...BUT
WOULD NOT BE SURPRISED TO SEE A COUPLE MORE RECORD-BREAKING
TEMPERATURE DAYS BY THE END OF NEXT WEEK.

ON THE LARGER SCALE...THE AMPLIFYING RIDGE ON THE EAST COAST WILL
CORRELATE TO A RIGOROUSLY DEEPENING TROF ACROSS THE WEST COAST AND
ROCKIES. MODELS ARE GENERALLY IN VERY GOOD AGREEMENT THROUGH TUESDAY
WITH THE DEEPENING TROF DEVELOPING A CUTOFF LOW ACROSS THE
SOUTHEAST..BUT SOLUTIONS TEND TO DIVERGE WITH THE SPEED OF BRINGING
THAT LOW BACK INTO THE MAIN FLOW. IN THESE TYPES OF SITUATIONS THE
MODELS GENERALLY TEND TO RUSH THE PROGRESSION OF THE LOW SO HAVE
WEIGHTED MY FCST TOWARD THE SLOWER GFS SOLN WHICH WOULD KEEP THE
MAIN AREA OF POPS WEST OF THE CWA UNTIL AT LEAST THURSDAY. EITHER
WAY...TEMPS SHOULD START TO COOL BACK DOWN HEADING INTO NEXT WEEKEND
AS CLOUD COVER AND POP CHANCES INCREASE AHEAD OF THE LOW AND COLD
FRONT.

CCC

&&

.AVIATION...
/ISSUED 1223 PM CDT THU MAR 15 2012/
FOR 18Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS NORTH
AL AND SOUTHERN MIDDLE TN. TSRA DEVELOPMENT LATER THIS AFTERNOON MAY
BRING MVFR TO IFR CIGS IN THE VICINITY OF THE AIRPORTS. DUE TO THE
UNCERTAINTY WITH THE MOVEMENT, HAVE INCLUDED VCTS UNTIL 01Z WHEN TSRA
ACTIVITY IS EXPECTED TO DIMINISH SOMEWHAT (CB IS INCLUDED DURING
OVERNIGHT). ADDITIONAL SHRA/TSRA DEVELOPMENT IS THEN EXPECTED AFTER
12Z AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION INDICATED
BY VCSH.

SAL.77

&&

.CLIMATE...
RECORD HIGHS AND HIGH MINIMUMS FOR THE NEXT WEEK AT HUNTSVILLE AND
MUSCLE SHOALS:

                  HUNTSVILLE                MUSCLE SHOALS
           RECORD HIGH  REC HIGH MIN   RECORD HIGH   REC HIGH MIN

MARCH 16     84/1945      67/1945        89/1921      63/1982
MARCH 17     82/1963      64/1945        86/1908      64/1898
MARCH 18     87/1908      64/1908        87/1908      64/1908
MARCH 19     84/1982      63/1945        88/1912      66/1948
MARCH 20     86/2004      68/1948        88/1907      70/1948
MARCH 21     90/1907*     61/1948        86/1966      68/1898
MARCH 22     88/1907      67/1991        89/1907      66/1898

*EARLIEST 90-DEGREE HIGH ON RECORD AT HUNTSVILLE. FOR MSL...THE
EARLIEST 90-DEGREE HIGH ON RECORD IS MARCH 24 1910.

BCC/CCC

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    60  82  59  83  59 /  50  60  30  20  10
SHOALS        60  82  57  84  57 /  50  50  20  20  10
VINEMONT      59  80  58  80  59 /  40  50  20  20  10
FAYETTEVILLE  58  78  57  79  56 /  50  60  40  30  10
ALBERTVILLE   56  79  55  80  55 /  40  50  20  20  10
FORT PAYNE    56  79  54  81  54 /  40  60  30  30  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 15, 12:03 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CDT THU MAR 15 2012

ALZ001>010-016-TNZ076-096-097-160230-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
103 PM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...AS AN UNSEASONABLY WARM AND UNSTABLE AIRMASS REMAINS IN
PLACE ACROSS THE AREA. A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE...WITH GUSTY OUTFLOW WINDS...HAIL AND BRIEF HEAVY DOWNPOURS
THE MAIN WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UNSEASONABLY WARM AND MOIST AIRMASS IS EXPECTED TO REMAIN IN
PLACE ACROSS THE TENNESSEE VALLEY INTO SATURDAY. A FEW DISTURBANCES
MOVING ACROSS THE REGION WILL BRING THE POSSIBILITY OF  A FEW STRONG
TO SEVERE THUNDERSTORMS. GUSTY WINDS...HAIL...AND HEAVY RAINFALL ARE THE
PRIMARY THREATS.

AN ADDITIONAL CHANCE FOR THUNDERSTORMS IS POSSIBLE BY THE MIDDLE PART
OF NEXT WEEK AS A STRONG UPPER LEVEL DISTURBANCE MOVES ACROSS THE
REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Mar 15, 3:26 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
426 PM CDT THU MAR 15 2012

ALZ001>003-152215-
COLBERT-FRANKLIN-LAUDERDALE-
426 PM CDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 515 PM CDT...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA. THE STRONGEST
CELL WAS LOCATED NEAR UNDERWOOD-PETERSVILLE. ALL ACTIVITY WAS MOVING
NORTHEASTWARD AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  UNDERWOOD-PETERSVILLE.
  LEIGHTON.
  SAINT FLORIAN...ZIP CITY.
  FORD CITY.
  KILLEN.
  CENTER STAR.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8725 3459 8763 3431 8816 3480 8811
      3501 8784
TIME...MOT...LOC 2125Z 237DEG 17KT 3486 8771

70/DD
Special weather statement, Mar 15, 3:47 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
447 PM CDT THU MAR 15 2012

ALZ001-152215-
LAUDERDALE-
447 PM CDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 515 PM
CDT...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A COUPLE OF STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA. THE
STRONGEST CELL WAS LOCATED NEAR KILLEN...OR 11 MILES EAST OF
UNDERWOOD-PETERSVILLE. ALL ACTIVITY WAS MOVING NORTHEASTWARD AT 15
MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ELGIN.
  KINGTOWN.
  LEXINGTON...WHITEHEAD.
  ANDERSON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3501 8724 3500 8722 3486 8722 3481 8746
      3483 8752 3482 8759 3481 8759 3477 8771
      3499 8776 3501 8769
TIME...MOT...LOC 2146Z 240DEG 15KT 3490 8749

70/DD

The radar

The Columbus AFB radar (KGWX), 126 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind, 4 lightning, 1 flash flood. Local standard time, as filed.

Hail, Lauderdale

When
March 15, 3:58 PM CST to 4:01 PM CST
Where
Lauderdale County, 0.84 mi NNE of Jacksonburg
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.891, -87.664

Nickle sized hail was reported in the Jacksonburg community.

Hail, Lauderdale

When
March 15, 3:58 PM CST to 4:01 PM CST
Where
Lauderdale County, St Florian
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.870, -87.620

Hail up to quarter-sized was reported.

Hail, Morgan

When
March 15, 5:06 PM CST to 5:09 PM CST
Where
Morgan County, 2.25 mi SSW of Trinity
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.589, -87.093

Nickel-sized hail was reported.

Hail, Limestone

When
March 15, 5:10 PM CST to 5:13 PM CST
Where
Limestone County, 1.49 mi NNE of Ripley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.770, -87.110

Quarter-sized hail was reported.

Lightning, Limestone

When
March 15, 5:23 PM CST
Where
Limestone County, 2.69 mi E of Athens
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.799, -86.933

Lightning sparked a small fire behind a closet in an upstairs bedroom of a home on High Point Street in Athens. Damages not specified.

Thunderstorm Wind, Lawrence

When
March 15, 5:36 PM CST to 5:39 PM CST
Where
Lawrence County, 0.44 mi SW of Moulton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.476, -87.286

A tree was blown down onto a powerline near Coffey Road and Somerville Road.

Thunderstorm Wind, Lawrence

When
March 15, 5:36 PM CST to 5:39 PM CST
Where
Lawrence County, 0.27 mi SSW of Moulton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.477, -87.282

A tree was blown down onto a power line on Church Street.

Thunderstorm Wind, Lawrence

When
March 15, 5:36 PM CST to 5:41 PM CST
Where
Lawrence County, 0.77 mi W of Moulton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.481, -87.293

Trees were knocked down around the Moulton community.

Thunderstorm Wind, Lawrence

When
March 15, 5:43 PM CST to 5:46 PM CST
Where
Lawrence County, 2.3 mi SE of Kimo
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.495, -87.203

A power pole was snapped on County Road 217 between State Highways 24 and 87.

Hail, Madison

When
March 15, 5:45 PM CST to 5:48 PM CST
Where
Madison County, 1.16 mi ENE of Harvest
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.856, -86.751

Nickel-sized hail was reported.

Thunderstorm Wind, Madison

When
March 15, 6:23 PM CST
Where
Madison County, 0.54 mi SW of Madison Co Jet Port
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
34.644, -86.786

A thunderstorm wind gust of 71 mph was recorded at the Huntsville International Airport.

Hail, Madison

When
March 15, 6:27 PM CST to 6:30 PM CST
Where
Madison County, 0.82 mi ESE of Fletcher Chapel to 1.36 mi WSW of Huntsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.726, -86.656

Nickel-sized hail was reported at Bradford Drive and Wynn Avenue, and at Sparkman Drive at Holmes Avenue.

Flash Flood, Madison

When
March 15, 6:30 PM CST to 8:30 PM CST
Where
Madison County, 1.12 mi N of Madison Co Jet Port to 1.15 mi N of Madison Co Jet Port
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.666, -86.781

Flash flooding was reported at Madison Boulevard at Jetplex Circle. More than six inches of flood water was reported by Madison Police.

Lightning, Morgan

When
March 15, 6:42 PM CST
Where
Morgan County, 0.82 mi NNW of Hartselle
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.440, -86.937

Lightning struck a female who was taking photos with a cell phone of a storm with her arm outside the home through a doorway. The female felt a surge of electricity through her arm, into her neck and out her wrist which appeared bruised. She then fell backwards and suffered a seizure for several minutes, then called 911 for emergency assistance. She was hospitalized overnight and released the next morning. The Morgan County emergency manager reported at least 3 fires sparked by lightning their county. Two 46000 volt circuits were also damaged in Decatur with about 4250 utility customers losing power for a few hours.

Lightning, Morgan

When
March 15, 7:44 PM CST
Where
Morgan County, 1.93 mi WSW of Cole Spgs
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.337, -86.860

Lightning sparked a wood fire on Lacon Road. Time and location estimated using the NCDC Severe Weather Data Inventory.

Lightning, Morgan

When
March 15, 8:26 PM CST
Where
Morgan County, 1.2 mi NW of Union
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.463, -86.744

Lightning sparked a house fire on Union Road. Time and location estimated with the NCDC Severe Weather Data Inventory. Specific damages unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362656, 362657, 362660, 362661, 362642, 362677, 362678, 362681, 362679, 362663, 362685, 362665, 362690, 362647, 362669, 362671.